Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 278, NWS Wichita, KS

October 14, 20174 counties in Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Oct 14, 2017, 6:27 PM CDT for 4 counties in Kansas. It was in force for 78 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 14, 2017, 6:27 PM CDT (23:27 UTC)
Expired
Oct 14, 2017, 7:45 PM CDT
In force
78 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.88 in
Wind
70.0 mph

Counties Allen County, KS, Neosho County, KS, Wilson County, KS, Woodson County, KS

The radar

The Pleasant Hill radar (KEAX), 148 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 14, 6:41 PM CDTTSTM WND GST 60Yates Center, KS
Oct 14, 6:59 PM CDTTSTM WND DMGIola, KSSNAPPED POWER POLES REPORTED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 14, 4:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 11.5 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2017-10-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 448 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2017-10-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 324 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
448 J/kg
Mixed-layer CIN
-178 J/kg
Mixed-layer LCL
838 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
324 m²/s²
0-3 km storm-relative helicity
274 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted.

589 
WUUS53 KICT 142327
SVRICT
KSC001-133-205-207-150045-
/O.NEW.KICT.SV.W.0278.171014T2327Z-171015T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
627 PM CDT SAT OCT 14 2017

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Northeastern Wilson County in southeastern Kansas...
  Northern Neosho County in southeastern Kansas...
  Woodson County in southeastern Kansas...
  Allen County in southeastern Kansas...

* Until 745 PM CDT

* At 627 PM CDT, a severe thunderstorm was located near Toronto, or
  15 miles southwest of Yates Center, moving east at 60 mph.

  HAZARD...70 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Chanute, Iola, Humboldt, Yates Center, La Harpe, Gas, Moran,
  Buffalo, Neosho Falls, Savonburg, Elsmore, Benedict, Stark,
  Mildred, Bassett, Petrolia, Rose, Chanute Airport, Iola Airport and
  Piqua.

This storm has a history of producing 70 mph wind gusts. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 3768 9509 3762 9577 3804 9590 3804 9508
TIME...MOT...LOC 2327Z 248DEG 53KT 3775 9598 

HAIL...0.88IN
WIND...70MPH
 
$$

CARUSO
2 follow-up statements
454 
WWUS53 KICT 150004
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
704 PM CDT SAT OCT 14 2017

KSC001-133-205-207-150045-
/O.CON.KICT.SV.W.0278.000000T0000Z-171015T0045Z/
Wilson KS-Neosho KS-Woodson KS-Allen KS-
704 PM CDT SAT OCT 14 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHEASTERN WILSON...NORTHERN NEOSHO...WOODSON AND ALLEN
COUNTIES...

At 704 PM CDT, a severe thunderstorm was located over Gas, or near La
Harpe, moving east at 60 mph.

HAZARD...70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

Locations impacted include...
Chanute, Iola, Humboldt, Yates Center, La Harpe, Gas, Moran, Buffalo,
Neosho Falls, Savonburg, Elsmore, Benedict, Stark, Mildred, Bassett,
Petrolia, Rose, Chanute Airport, Iola Airport and Piqua.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for damaging winds. People outside should move 
to a shelter, inside a strong building and away from windows.

&&

LAT...LON 3768 9509 3762 9577 3804 9590 3804 9508
TIME...MOT...LOC 0004Z 248DEG 53KT 3796 9533 

HAIL...<.75IN
WIND...70MPH
 
$$

CARUSO
605 
WWUS53 KICT 150039
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
739 PM CDT SAT OCT 14 2017

KSC001-133-205-207-150049-
/O.EXP.KICT.SV.W.0278.000000T0000Z-171015T0045Z/
Wilson KS-Neosho KS-Woodson KS-Allen KS-
739 PM CDT SAT OCT 14 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WILSON...NORTHERN
NEOSHO...WOODSON AND ALLEN COUNTIES WILL EXPIRE AT 745 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.  However gusty winds
are still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until midnight CDT for
southeastern Kansas.

LAT...LON 3768 9509 3762 9577 3804 9590 3804 9508
TIME...MOT...LOC 0039Z 248DEG 53KT 3815 9472 

$$

CARUSO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 14, 3:33 PM CDT, 2 hours 54 minutes earlier.

Area forecast discussion, Oct 14, 3:33 PM CDT, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
333 PM CDT Sat Oct 14 2017

.SYNOPSIS...
Issued at 335 PM CDT Sat Oct 14 2017

This afternoon, a line of thunderstorms developed, as expected,
along a NE-SW oriented warm front that, at 2 PM, extended from
extreme Southeast Nebraska, through KGBD, then thru Southwest KS
where it curved sharply W into Southeast CO. The cold front will
continue to be a MAJOR player in the forecast for the rest of the
afternoon & tonight.

&&

.SHORT TERM...(This Evening through Tuesday Night)
Issued at 335 PM CDT Sat Oct 14 2017

This Evening:
A SHARP, positively-tilted upper-deck wave extends from along the
Saskatchewan/Manitoba border to the CO/NM border. As this intense
upper wave surges E tonight, the afore-mentioned warm front would
transition into a cold front & surge SE through the remainder of
Central & Southeast KS. The front should reach the KS Turnpike ~9
PM. SE of the front, a very warm, moist environment will combine
with steep lapse rates to induce significant destabilization
across the SE half of KS this afternoon & early evening. Bulk
shear is STRONG, & will likely reach 65-70kts close to the front &
MLCAPES from ~2,000-2,500 J/KG supercells are certain. Both large
hail (around ping pong ball-sized) & 60 to 70 mph winds are
anticipated. As the cold front surges SE, the primary threat would
be damaging winds as the bowing potential would increase. The
northwest winds in the wake of frontal passage are strong.
Sustained speeds from 25-35 mph with gusts ~45 mph are likely
across nearly all of Central & South-Central KS, especially from
7-11 PM. The Wind Advisory obviously remains intact.

Overnight:
With the SE-surging cold front surging crossing all of Southeast
KS 11PM-Mid Night all thunderstorms should clear Southeast KS 9-10
PM by which time only a few post-frontal showers should exist over
Southeast KS. NW 15-25 mph winds will continue to funnel much
cooler air into KS.

Sun-Tue Night:
All will be quiet across KS as strong high pressure spreads SE
across KS Sun & Sun Night. As the high ventures SE into the Mid-MS
Valley & Southern Plains lower-deck would quickly become S/SW to
enable temps to slowly rebound.

.LONG TERM...(Wednesday through Saturday)
Issued at 335 PM CDT Sat Oct 14 2017

Wed-Fri:
Warm & dry weather will dominate as a strong & broad mid-upper
high pressure spreads E across most of the U.S.

Sat-Sat Night:
Any chances for thunderstorms (& they're low) should not arrive
until next Sat night.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1242 PM CDT Sat Oct 14 2017

Scattered elevated thunderstorms will persist into mid-afternoon
from south-central into northeast Kansas. Isolated small hail and
gusty winds could accompany these storms.

A strong cold front from southeast nebraska to northwest Kansas,
will surge rapidly southward across the remainder of Kansas late
this afternoon and evening. South-southwesterly winds of 15-20
knots with gusts of 25-30 knots, will shift to northwesterly
behind the front. Strong northwesterly gusts of 35-45 knots will
affect central/south-central Kansas this evening, before peak
gusts diminish overnight. A quasi-linear band of strong-severe
storms is expected to develop with the frontal surge very late
this afternoon/evening, across south-central/southeast Kansas.
Damaging winds will be the main threat, with a lesser chance of
large hail.

IFR/MVFR ceilings over northwest/north-central Kansas early this
afternoon, may try to filter southward into central Kansas through
early this evening behind the front, although ceiling heights are
expected to improve.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    46  64  42  70 /  70   0   0   0
Hutchinson      43  63  40  70 /  40   0   0   0
Newton          44  62  41  69 /  60   0   0   0
ElDorado        45  63  41  69 /  70   0   0   0
Winfield-KWLD   47  64  41  69 /  70   0   0   0
Russell         40  64  39  73 /   0   0   0   0
Great Bend      40  64  39  72 /  10   0   0   0
Salina          42  63  40  72 /  30   0   0   0
McPherson       43  62  39  70 /  40   0   0   0
Coffeyville     50  64  41  69 /  90   0   0   0
Chanute         48  62  40  69 / 100   0   0   0
Iola            48  62  40  69 / 100   0   0   0
Parsons-KPPF    49  63  40  69 / 100   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 6 PM this evening to 1 AM CDT Sunday for
KSZ032-033-047>052-067-068-082-083-091-092.

&&

SYNOPSIS...EPS
SHORT TERM...EPS
LONG TERM...EPS
AVIATION...JMC
Hazardous weather outlook, Oct 14, 5:10 PM CDT, 1 hour 17 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
510 PM CDT Sat Oct 14 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-152215-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
510 PM CDT Sat Oct 14 2017

This hazardous weather outlook is for portions of Central, South
Central and Southeast Kansas.

.DAY ONE...Tonight

Numerous thunderstorms, several of which may be severe with hail as
large as golf balls and 60 to 70 mph winds, are likely across most
of South-Central and all of Southeast Kansas this evening. For
further details, please refer to Severe Thunderstorm Watch number
500 that is effect until mid-night.

Any thunderstorms that occur in Central Kansas may produce penny-
sized hail and winds around 50 mph early this evening.

After cold frontal passage, northwest winds will greatly increase,
especially along and west of I-135 where 30 to 35 mph sustained
speeds with gusts from 45 to 50 mph are likely later this evening.
For further details, please refer to the Wind Advisory that remains
in effect for all of Central and most of South-Central Kansas from
7 PM until 1 AM CDT.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, Oct 14, 5:10 PM CDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Wichita KS
510 PM CDT SAT OCT 14 2017

KSZ082-091-092-142300-
Harper KS-Sumner KS-Kingman KS-
510 PM CDT SAT OCT 14 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Eastern Harper County in south central Kansas...
  Western Sumner County in south central Kansas...
  Southeastern Kingman County in south central Kansas...

* Until 600 PM CDT

* At 509 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 8 miles northeast of Manchester, or
  8 miles southeast of Anthony...moving northeast at 35 mph.

Wind gusts up to 50 mph will be possible with this storm.

* Locations impacted include...
  Anthony, Conway Springs, Argonia, Norwich, Mayfield, Milan, Bluff
  City, Danville, Freeport, Perth and Runnymede.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

A severe thunderstorm watch remains in effect until midnight CDT for
south central Kansas.

LAT...LON 3714 9811 3755 9781 3748 9781 3747 9773
      3712 9738 3700 9795 3700 9799
TIME...MOT...LOC 2209Z 246DEG 31KT 3707 9791

CARUSO
Special weather statement, Oct 14, 5:29 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Wichita KS
529 PM CDT SAT OCT 14 2017

KSZ069-093-142315-
Butler KS-Cowley KS-
529 PM CDT SAT OCT 14 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southern Butler County in south central Kansas...
  Northern Cowley County in south central Kansas...

* Until 615 PM CDT

* At 528 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Douglass...moving northeast at
  45 mph.

wind gusts up to 55 mph will be possible with this storm.

* Locations impacted include...
  Douglass, Udall, Leon, Atlanta, Latham, Rock, Winfield City Lake
  and Beaumont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

A severe thunderstorm watch remains in effect until midnight CDT for
south central Kansas.

LAT...LON 3726 9715 3751 9715 3782 9653 3743 9653
TIME...MOT...LOC 2229Z 238DEG 39KT 3745 9698

CARUSO
Special weather statement, Oct 14, 5:32 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Wichita KS
532 PM CDT SAT OCT 14 2017

KSZ051-052-068-142330-
McPherson KS-Harvey KS-Marion KS-
532 PM CDT SAT OCT 14 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern McPherson County in central Kansas...
  North central Harvey County in south central Kansas...
  Marion County in central Kansas...

* Until 630 PM CDT

* At 531 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Goessel, or 9 miles northeast
  of Hesston...moving east at 55 mph.

Hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Hesston, Hillsboro, Marion, Moundridge, Canton, Goessel,
  Lincolnville, Ramona, Lehigh, Tampa, Durham, Lost Springs, Marion
  Lake and Pilsen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

A severe thunderstorm watch remains in effect until midnight CDT for
south central, central and east central Kansas.

LAT...LON 3852 9693 3852 9682 3835 9682 3835 9684
      3830 9684 3811 9755 3827 9768 3861 9708
      3861 9693
TIME...MOT...LOC 2231Z 248DEG 48KT 3825 9732

CARUSO
Local storm report, Oct 14, 5:40 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
540 PM CDT SAT OCT 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     TSTM WND GST     10 NW EUREKA            37.92N 96.42W
10/14/2017  E70 MPH          GREENWOOD          KS   TRAINED SPOTTER

            60-70 ESTIMATED WIND SPEED

&&

MWM
Local storm report, Oct 14, 6:07 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
607 PM CDT SAT OCT 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 PM     TSTM WND DMG     2 S EL DORADO           37.79N 96.86W
10/14/2017                   BUTLER             KS   BROADCAST MEDIA

            DAMAGE TO A LARGE TREE, SEVERAL BRANCHES DOWN

&&

TAV
Local storm report, Oct 14, 6:13 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
613 PM CDT SAT OCT 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     TSTM WND GST     2 W SEVERY              37.62N 96.26W
10/14/2017  E70 MPH          GREENWOOD          KS   TRAINED SPOTTER

            ESTIMATED 60-70 MPH WINDS

&&

MWM

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 14, 3:26 AM CDTDense Fog AdvisoryICTBarton, Ellsworth, Lincoln, Russell7 hr
Oct 14, 3:26 AM CDTWind AdvisoryICTBarton, Ellsworth, Harper, Harvey, Kingman, Lincoln and 8 more20 hr
Oct 14, 2:37 PM CDTSpecial Weather StatementICTHarvey38 min
Oct 14, 2:44 PM CDTSpecial Weather StatementICTKingman46 min
Oct 14, 3:24 PM CDTSpecial Weather StatementICTChase, Harvey51 min
Oct 14, 3:51 PM CDTSevere Thunderstorm WarningICTButler, Chase, Greenwood, Marion54 min
Oct 14, 4:26 PM CDTSevere Thunderstorm WarningICTChase, Greenwood31 min
Oct 14, 5:02 PM CDTSpecial Weather StatementICTGreenwood43 min
Oct 14, 5:10 PM CDTSpecial Weather StatementICTHarper50 min
Oct 14, 5:23 PM CDTSevere Thunderstorm WarningICTGreenwood49 min
Oct 14, 5:29 PM CDTSpecial Weather StatementICTButler46 min
Oct 14, 5:32 PM CDTSpecial Weather StatementICTMarion58 min
Oct 14, 5:35 PM CDTSevere Thunderstorm WarningICTButler, Cowley, Elk, Greenwood55 min
Oct 14, 5:52 PM CDTSevere Thunderstorm WarningICTElk, Greenwood, Wilson, Woodson68 min
Oct 14, 5:56 PM CDTSevere Thunderstorm WarningICTChautauqua, Cowley, Elk64 min
Oct 14, 6:38 PM CDTSevere Thunderstorm WarningICTElk, Greenwood, Wilson67 min
Oct 14, 6:59 PM CDTSpecial Weather StatementICTCowley46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.